A Balancing Act

I got the first post-treatment lab and urinalysis results back… and everything went in the wrong direction. My creatinine increased, the protein in my urine practically doubled, and my eGFR dropped considerably. Suffice it to say this is not what I was hoping for.

As a quick recap, in my layperson’s understanding, if the creatinine levels in the blood are high, it’s an indication of poor kidney function because the kidneys aren’t filtering it out of the system as they should be. Creatinine levels figure prominently in the determination of the eGFR, or the estimated glomerular filtration rate. This is the gold standard by which kidney function is determined. The eGFR is essentially the percentage of normal kidney function. An eGFR of 70 means the kidneys are functioning at about 70%.  From what I’ve read, there seems to be little cause for alarm until the eGFR drops below 60. [If you want more info, again, based on my rudimentary understanding, see the entry “Sidebar: eGFR, EPO, BUN, EIEIO.”]

Because the creatinine had jumped back up, Dr. A had me repeat labs this past Wednesday but the results were the same.  My eGFR, which had improved to 47 while in Pittsburgh, is now down to 31. This puts me in Stage 3b kidney failure… and two points away from Stage 4. But it can fluctuate, as I’ve already experienced.  (Breathe, breathe, don’t panic yet….)

My blood sugar is slightly high, but not terribly so. Prednisone definitely causes a spike in that, so I’m putting that on the back burner for now. One damn thing as a time.

At my video visit with Dr. A Wednesday, she explained that my current medication regimen could be the culprit for the change in labs and kidney function. I took notes during her visit so I hope I have all this correct.

I’ve had a lot of changes and additions to the blood pressure meds, and losartan is known to increase creatinine levels in the blood. So perhaps it’s an “artificial” inflation and not an actual decrease in kidney function. Yet that of course doesn’t explain the significant jump in the protein levels in my urine.

The backing off of the prednisone can also cause the eGFR to decrease.  My albumin level is low, but she said that might also be due to the decreased prednisone. (Thank god in none of this did she say anything about upping that dose again.)

My blood pressure is still way too high because of the fluid I’m retaining from the prednisone. The high blood pressure is putting stress on my kidneys that is likely contributing to their lower function and the lack of protein filtering.  So… earlier in the week she doubled the dosage of yet another one of my meds, which—son of a bitch—has a side effect of increased swelling. And yes, I’m getting to experience this now as well. After several weeks of a mild but continual decrease in the edema, it’s now getting worse.  My knees, which seem to bear the brunt of this for some reason, are certainly worse off than they were last week. Still living in these knee braces but very grateful to have them.

The losartan can cause an increase in potassium but the HCTZ can cause potassium depletion, and the hope is they work together to have a minimal effect on the overall potassium level in the blood. (Quick story: many years ago, I got really bad food poisoning—thank you Boston Market—and waited way too long to go to the hospital. By the time I got there, I was in sad shape and pretty much out of it. They ran labs and gave me morphine, and shortly after they busted into the room and carted me off to another room with more extensive ability for telemetry. My mother was suitably alarmed and asked what the hell was going on. They told her my potassium was so depleted from all the vomiting that they were afraid I was going to go into heart failure. So… the takeaway here is: potassium is important. As I said before, I don’t know what happens if your potassium gets too high.  One of these days I’ll google it.)

In order to try to get the blood pressure under control, she’s now added a FOURTH medication called spironolactone, which is a diuretic. It should help to lower the blood pressure by decreasing the fluid retention caused by the prednisone.  (And it can have the odd side effect of breast enlargement—men, even in you.  So there’s that.) So now I’m on HCTZ and spironolactone in the morning, losartan midday, and Norvasc in the evening.  What the serious hell.  I did ask her how long we continue with this regimen before we determine that maybe losartan just isn’t the drug for me. I never had these issues with lisonipril—but then again, I wasn’t on megadoses of prednisone at that time either.  She would like to slowly increase the spironolactone (if needed) and take me off the Norvasc. I would prefer that too because it’s the doubled-up Norvasc that’s causing the recent increase in the edema.

Tomorrow I drop down to 10 mg of prednisone from the 15 I’m on now. I’ll be on that for another month. I was hoping after that I’d be done. Nope.  I will then drop down to 7.5 mg for a month, then 5 mg for another month, then who knows what after that. I have long been familiar with prednisone’s taper-down dosing but this is ridiculous. One bright spot: supposedly the 10 mg dose should be low enough to begin to alleviate the “moonface,” and god, if nothing else, that will be a relief.  I’m so sick of seeing that staring back at me in the mirror.

So the lower dose of prednisone plus the increased BP meds will hopefully reduce the blood pressure enough by decreasing the fluid retention, thereby taking the stress off the kidneys, which will hopefully improve their function. You dig?

In the meantime, the creatinine and potassium levels will have to be monitored carefully; I’ll go in for repeat labs next Friday after having been on the new BP meds for a week.  The results of those labs may lead to tweaks in the BP meds and further orders for blood work.

I also got medication for thrush, and I’m hopeful that that, combined with the lower dose of prednisone, will enable me to get my sense of taste back. I seriously can taste nothing—NOTHING— except if something is really spicy—and then all I can tell is that it’s hot. But there’s no flavor. I am so over it.

Peanut butter, you’re my best and only friend, and I miss you so.

The one question I had written down for Dr. A but didn’t ask was, “Have you had patients show this decrease in kidney function at the outset who turned around into the ‘recovered’ category over the next few months?”  I just could not bring myself to ask. I’m not ready to embrace the answer yet.

We have another visit in about six weeks.  I’ll do another 24-hour urine test and labs before that and hope for the best.

This morning I went back to the other lab at the hematology center for my routine blood work and to see if I needed an EPO shot. I didn’t think I would, and that was correct. A small bright spot. “Whoopie shit,” as my grandmother used to say.

On a work note, the majority of our specialty clinics continue to be closed with just a small handful starting to reopen. I was scheduled to go to a clinic next week for three days to try to get caught up on the backlog. However, this particular Native American reservation is relatively near the Texas border—and their casino recently reopened. They had a spike in positive COVID cases over the past two days so now they are on lock down for the next two weeks: no one in or out. So that clinic is cancelled. As it stands right now, I have one clinic scheduled on a Navajo reservation in about three weeks. We’ll see how that plays out.  Interesting times to say the least.

Protein in the urine: 9215
Hemoglobin: 10.5

Trust me, this cat is way happier than I am.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s